Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 2, NWS Detroit, MI

March 31, 2017Macomb County, Michigan

NWS Detroit, MI issued this river flood warning at Mar 31, 2017, 1:18 AM EDT for Macomb County, Michigan. It took effect at Mar 31, 2017, 4:50 AM EDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Mar 31, 2017, 1:18 AM EDT (05:18 UTC)
In effect from
Mar 31, 2017, 4:50 AM EDT
Expired
Mar 31, 2017, 5:00 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
Minor

County Macomb County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clinton River near Clinton Township (FSRM4).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04164000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

890 
WGUS43 KDTX 310518
FLWDTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 
118 AM EDT FRI MAR 31 2017

...THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING IN SOUTHEAST MICHIGAN...

  Clinton River

.Heavy rainfall that fell over Southeast Michigan yesterday has produced
runoff into the Clinton River forcing it to rise near and exceed flood 
stage during the early morning. 

MIC099-311318-
/O.NEW.KDTX.FL.W.0002.170331T0850Z-170331T2100Z/
/FSRM4.1.ER.170331T0850Z.170331T1200Z.170331T1500Z.NO/
118 AM EDT FRI MAR 31 2017

The National Weather Service Detroit/Pontiac has issued a

* Flood warning for 
  the Clinton River in Sterling Heights and Clinton Township.
* From now until further notice. 
* At 1 AM Friday the stage was 15.8 feet and rising.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast is to rise above flood stage early this morning
  and crest around 16.2 feet.

&&

LAT...LON 4260 8294 4257 8290 4254 8296 4262 8309
      4268 8309 4260 8298             

$$

BT
1 follow-up statement
833 
WGUS83 KDTX 310916
FLSDTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
516 AM EDT FRI MAR 31 2017


...THE FLOOD WARNING HAS BEEN DISCONTINUED FOR THE FOLLOWING...
   
   Clinton River
    

MIC099-310946-
/X.CAN.KDTX.FL.W.0002.000000T0000Z-170331T2100Z/
/FSRM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
516 AM EDT FRI MAR 31 2017

Flood warning discontinued for 
Clinton River in Sterling Heights and Clinton Township.
* At 5 AM Friday the stage was 15.7 feet and falling.
* Flood stage is 16.0 feet.
* Forecast...the river crested at 15.93 feet during the early morning
  and then began falling. This trend will continue and the flood 
  warning has been cancelled.

&&

LAT...LON 4260 8294 4257 8290 4254 8296 4262 8309
      4268 8309 4260 8298             

$$

BT

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Mar 30, 11:50 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 30, 11:50 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1150 PM EDT Thu Mar 30 2017

.AVIATION...

Concentration of deep moisture and associated showers will wane into
the overnight hours, so wx will transition to -dz/br/fg with time as
pockets of -ra grow smaller. IFR ceilings will most likely fall to
LIFR and possibly VLIFR. Some degree of deformation will occur on
Friday as upper low passes to the south. While most concentrated
rain will occur south of terminals, wx should transition back to
showers (steady light rain far south?). Ceilings will very slowly
improve as low level flow backs to the north and the northwest.

For DTW...Based on regional radar trends, showers will probably
continue to clip terminal into the 06z-09z time frame. Thereafter,
light drizzle and/or fog will restrict vsbys into Friday morning.
Additional showers are expected on Friday with deformation zone.

//DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 feet.

* Low in cigs/vsbys falling below 200 ft and/or 1/4SM late tonight
  into early Friday morning.

&&

.PREV DISCUSSION...
Issued at 322 PM EDT Thu Mar 30 2017

DISCUSSION...

Flood watch continues into Friday for Detroit Metro Area/South half
of the CWA.

Looks like a one-two punch of additional rain impacting
southeast Michigan, first one (with highest rainfall rates) late
today/early this evening, as main moisture/instability axis lifts
through with PW values around 1.1 inches (per 12z NAM) and 850 mb
dew pts up around 10 C, both values pushing toward the daily record
values for the end of March, per sounding climatology page out of
SPC. Deep enough warm layer to produce efficient rain producers, as
cold easterly flow at the surface allows for good over-running
isentropic ascent with 850 mb low level jet working through southeast
Michigan. Thunderstorms look to be mainly south of I-69 and will
enhance rainfall, but localized nature probably leading to wide
ranging QPF amounts (half an inch to one inch with localized in
excess of 1 inch possible). Small hail possible as one heads toward
the Ohio border as cells taps into some of the instability over the
northern Ohio Valley.

More widespread moderate to briefly heavy rain along/north of I-69,
where rainfall totals this evening/tonight could also reach around 1
inch, but should be able to handle this rain better than urbanized
metro Detroit area. None-the-less, standing water and minor/nuisance
flooding in low lying areas a good possibility.

The second round of potentially moderate to heavy rain looks to be
late Tonight into Tomorrow morning as it appears Trowal/deformation
axis will set up along or south of M-59 corridor, as 500 mb Low
tracks into Ohio Valley and the trough axis goes negative tilt, with
the 12z NAM really bullish, adding another inch of QPF. However, the
main circulation is over southwest Missouri, and if the center
tracks closer to the Ohio River during the day tomorrow, the bulk of
the rainfall/deformation axis may end up just south of the Michigan
border, which is the trend the 12z Euro has come in with. Rainfall
potentially holding on into the afternoon hours, but should be
diminishing, with cooler and drier air rushing in Friday
evening/night. Upper level shortwave ridging and at the surface
allowing for a good deal of sunshine on Saturday, which should allow
highs to reach into the lower 50s, right around normal.

An active weather pattern will persist over the CWA through the
extended period. Low pressure repeatedly develops over the central
and southern plains; sending system after system northeastward.
While most of the weekend will have seen dry weather, by Sunday
night the next weather system over the southern plain states will
have pushed into the Ohio River Valley. Rain is expected to develop
overnight Sunday and linger over the CWA into Tuesday. Another low
moves northeastward on Wednesday and conditions look wet into the
following weekend. As with any extended forecast; the timing is
subject to change. Temperatures are expected to remain mild through
the period.

MARINE...

Easterly gradient flow will persist this evening in response to the
approach of surface low pressure. A long fetch down Lake Erie has
allowed wind gusts to push up against Gales earlier this afternoon.
The pressure gradient will modestly relax this evening as a surface
trough axis lifts directly northward. This should push greatest
easterly gradient flow to the Lake Huron Basin by this evening.
There remains a high probability that wind gusts will reach 30
knots, with a chance for a brief period of gale force wind gusts
(duration of which should remain less than three hours). The winds
will back toward the northeast tonight into Friday morning before
weakening later in the day Friday as the sfc low exits the region to
the east and weakens.

HYDROLOGY...

Flood watch through Noon Friday for areas along and south of M-59.

Half an inch to one of rain has fallen Today. Two more main rounds
of rain expected, the first one being now through mid evening, with
another half an inch to one inch of rain expected across the
majority of southeast Michigan. Standing water and minor/nuisance
flooding in low lying areas a good possibility everywhere.

Scattered thunderstorms south of I-69 potentially enhancing
rainfall and leading to more substantial flooding or urban type
advisory, with isolated totals in excess of 1 inch possible.

The second round of rainfall activity looks to be developing late
tonight into tomorrow morning, either along or south of M-59
Corridor. Once again, half an inch to one inch of rain possible,
which will lead to additional flood concerns. It is also possible
this heavier rainfall axis will slip just south of the Michigan
border, and allow for a quicker end to the rain during the day.

Bottom-line...Rainfall totals in excess of 2 inches may cause
flooding issues across the Detroit Metro Area, with low level areas
most susceptible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Friday morning for MIZ068>070-075-076-082-083.

Lake Huron...Small Craft Advisory until 4 AM EDT Saturday for LHZ421-422-441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...SF/DE
MARINE.......CB
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 30, 12:27 PM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1227 PM EDT Thu Mar 30 2017

MIZ068>070-075-076-082-083-311000-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1227 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for locations along and south of
M-59.

.DAY ONE...This Afternoon and Tonight

Flood watch in effect through Friday Morning.

Scattered thunderstorms to track through late this afternoon and
into the overnight as a low pressure system tracks just along or just south
of the state line. These storms are not expected to be severe but
will enhance rainfall and may produce hail up to dime size toward the
Ohio Border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Flood watch in effect through Friday Morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ060>063-311000-
Shiawassee-Genesee-Lapeer-St. Clair-
1227 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and into the
overnight as a low pressure system tracks just along or just south
of the state line. These storms are not expected to be severe but
could enhance rainfall and produce small hail. Regardless of
thunderstorms, rain will be moderate to briefly heavy at times
through Tonight, with standing water and minor low lying flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-311000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
1227 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Any accumulating wet snow around early this afternoon will
changeover to rain by the end of the day. Rain, moderate to briefly
heavy at times through Tonight, with standing water and minor
low lying flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-311000-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1227 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Small craft advisories are in effect through Friday. Refer the
latest marine forecast products for details.

Additionally there is a chance of thunderstorms this afternoon and
into the overnight over Lake St Clair and Lake Erie as a low
pressure system tracks just south of the state line. These storms
are not expected to be severe but may produce brief heavy downpours
and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisories remain in effect Friday. Refer the latest
marine forecast products for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Mar 30, 8:31 PM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
831 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HEAVY RAIN       5 NNW MILAN             42.16N 83.72W
03/30/2017  M1.54 INCH       WASHTENAW          MI   PUBLIC

            INTERSECTION OF WILLIS RD AND WARNER VIA FACEBOOK

0826 PM     HEAVY RAIN       4 SSE NEWPORT           41.95N 83.28W
03/30/2017  M1.40 INCH       MONROE             MI   CO-OP OBSERVER

            FRENCH TWP

&&

DELLIOTT
Local storm report, Mar 30, 8:52 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
852 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       4 NE PINCKNEY           42.50N 83.89W
03/30/2017  M1.31 INCH       LIVINGSTON         MI   TRAINED SPOTTER

            12 HR RAINFALL TOTAL

&&

DELLIOTT
Local storm report, Mar 31, 12:44 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1244 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HEAVY RAIN       WARREN                  42.49N 83.03W
03/31/2017  M1.77 INCH       MACOMB             MI   TRAINED SPOTTER

            CITY OF WARREN WWTP. 24-HOUR TOTAL.

&&

JCLARK

Nearby

River Flood Warnings in Michigan, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.